Kansas, 2004

Hail and Damaging Winds in Kansas, July 3, 2004

July 3, 2004 · NWS GLD · 5 events in 4 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 11:30 AM MST, 7 hours 32 minutes earlier.

Area forecast discussion, Jul 3, 11:30 AM MST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1230 PM MDT SAT JUL 3 2004

.DISCUSSION...THE PRIMARY FORECAST CONCERNS WILL BE EXTENT OF DEEP
MOIST CONVECTION THROUGH THE SHORT TERM PERIODS.

WATER VAPOR LOOP INDICATING A SHORT WAVE MOVING EAST ACROSS WYOMING
THIS AFTERNOON WITH CU BEGINNING TO DEVELOP AROUND THE KOGA AREA IN
THE VICINITY OF SFC TROUGH AXIS. EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AND EVENING WHILE MOVING EAST/SOUTHEAST
ACROSS THE AREA OVERNIGHT. KEPT HIGHEST POPS IN THE NORTHEAST WHERE
GREATEST MOISTURE/LIFT/INSTABILITY EXIST.

ACTIVE PATTERN IS EXPECTED TO CONTINUE ACROSS THE AREA ON SUNDAY AS
SFC TROUGH/BOUNDARY DEVELOPS ACROSS SOUTHWEST KANSAS AS A DAMPENING
SHORT WAVE APPROACHES FROM THE SOUTHWEST LATE IN THE DAY. MOIST
EASTERLY FLOW/STEEP MID LEVEL LAPSE RATES WILL ALLOW THE ATMOSPHERE
TO BECOME MODERATELY TO EXTREMELY UNSTABLE WITH A CHANCE FOR SEVERE
THUNDERSTORMS NORTH/NORTHEAST OF SURFACE LOW. THE SEVERE THUNDERSTORM
THREAT SHOULD CONTINUE INTO THE EVENING HOURS ACROSS MUCH OF THE
EAST/SOUTHEAST ZONES WITH DEVELOPING LOW-LEVEL JET/WARM ADVECTION.

MONDAY/TUESDAY...ANOTHER SHORT WAVE/COLD FRONT APPROACH LATE IN THE
DAY ON MONDAY BRINGING A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON
AND INTO THE OVERNIGHT HOURS ONCE AGAIN. COLD FRONT MOVES SOUTH OF
THE AREA ON TUESDAY WITH HIGHS ONLY EXPECTED TO CLIMB INTO THE 70S.
INSTABILITY AXIS DEVELOPS ACROSS THE HIGHER TERRAIN OF EASTERN
COLORADO WITH A SLIGHT CHANCE MENTION...MAINLY WEST OF THE
KANSAS/COLORADO BORDER LATE IN THE DAY. ACTIVITY WILL DIMINISH WITH
LOSS OF HEATING AND NO PLAN TO CARRY POPS EASTWARD INTO
KANSAS/NEBRASKA AT THIS TIME.

DAYS 4 THROUGH 7...ACTIVE PATTERN WILL CONTINUE WITH
ISOLATED/SCATTERED AFTERNOON/EVENING THUNDERSTORMS POSSIBLE
WEDNESDAY THROUGH FRIDAY WITH PROGRESSIVE PATTERN AND NUMEROUS SHORT
WAVES MOVING ACROSS THE CENTRAL HIGH PLAINS. WILL KEEP SATURDAY DRY
AT THIS TIME AS GFS HAS A CONSIDERABLE LACK OF RUN TO RUN
CONSISTENCY. TEMPERATURES WILL BOUNCE ON EITHER SIDE OF NORMAL
THROUGH THE FORECAST PERIODS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MWM
Hazardous weather outlook, Jul 3, 9:31 AM MST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT SAT JUL 3 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1031 AM MDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON...DAYTIME HEATING OVER THE HIGHER TERRAIN OF COLORADO
WILL INITIATE ISOLATED SHOWERS AND THUNDERSTORMS. THIS WILL INCLUDE
THE PALMER DIVIDE FROM LIMON TO FLAGLER TO CHEYENNE WELLS. THE
PRIMARY HAZARD WILL BE DAMAGING WIND GUSTS TO 60 MPH. OUTFLOW
BOUNDARIES FROM THESE STORMS COULD SPREAD INTO NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA THIS EVENING...WITH WIND GUSTS TO 50 MPH AND
BLOWING DIRT.

TONIGHT...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A SURFACE
TROUGH OF LOW PRESSURE IN WESTERN NEBRASKA AND SLOWLY MOVE
SOUTHEASTWARD THIS EVENING. THE BEST MOISTURE AND INSTABILITY WILL
BE EAST OF A LINE FROM WRAY COLORADO TO RUSSELL SPRINGS
KANSAS...WHERE LARGE HAIL...DAMAGING WIND...AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. WEST OF THAT LINE...MOISTURE WILL BE MORE
LIMITED AND THE PRIMARY THREAT WILL BE LOCALLY DAMAGING WIND GUSTS
AND PERHAPS SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AIR MASS WILL BECOME MORE MOIST AND UNSTABLE ON SUNDAY. A
STRONGER UPPER LEVEL STORM SYSTEM WILL PUSH ACROSS THE AREA DURING
THE AFTERNOON AND EVENING HOURS. AS A RESULT...SCATTERED
THUNDERSTORMS WILL DEVELOP OVER THE ENTIRE AREA. BECAUSE OF THE
STRENGTH OF THE SYSTEM AND THE AMOUNT OF INSTABILITY. THESE STORMS
COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON AND
EVENING. THESE STORMS WILL BE CAPABLE OF BECOMING SEVERE AS WELL.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM THURSDAY INTO FRIDAY.
AT THIS TIME...THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OVER EASTERN
COLORADO...AND OVER THE ENTIRE TRI STATE AREA THIS EVENING.

JDK

In the hours before

Special weather statement, Jul 3, 2:40 PM MST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT SAT JUL 3 2004

COZ090-091-KSZ001>003-013>015-NEZ079>081-040400-
CHEYENNE KS-DECATUR-DUNDY-HITCHCOCK-KIT CARSON-RAWLINS-RED WILLOW-
SHERIDAN-SHERMAN-THOMAS-YUMA-
340 PM MDT (440 PM CDT) SAT JUL 3 2004

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 541 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 10 PM MDT (11 PM
CDT).

THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASKA ARE INCLUDED IN THE
WATCH...DUNDY...HITCHCOCK AND RED WILLOW.

THE FOLLOWING COUNTIES IN EAST CENTRAL COLORADO ARE INCLUDED IN THE
WATCH...YUMA AND KIT CARSON.

THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE
WATCH...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS AND
SHERIDAN.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.

HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS
LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION
IMMEDIATELY.

MCGUIRE
Special weather statement, Jul 3, 4:52 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT SAT JUL 3 2004

KSZ004-016-040800-
GRAHAM-NORTON-
652 PM CDT SAT JUL 3 2004

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 542 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 2 AM CDT SUNDAY
MORNING.

THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE
WATCH...NORTON...GRAHAM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.

HAIL TO 2.5 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF
SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION
IMMEDIATELY.

DDT
Local storm report, Jul 3, 6:07 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WIND GST    PALISADE                40.34N 101.11W
07/02/2004  60 MPH           HITCHCOCK          NE   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Jul 3, 6:17 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     MCCOOK                  40.20N 100.62W
07/03/2004  60 MPH           RED WILLOW         NE   OFFICIAL NWS OBS

            KMCK ASOS

&&

MWM
Local storm report, Jul 3, 6:29 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             4 NE TRENTON            40.22N 100.96W
07/03/2004  1.00 INCH        HITCHCOCK          NE   PUBLIC

&&

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Norton

When
July 3, 7:02 PM MST
Where
Norton County, Norton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.833, -99.883

Thunderstorm Wind, Rawlins

When
July 3, 7:08 PM MST
Where
Rawlins County, Herndon
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.900, -100.783

Two to three inch diameter branches down.

Hail, Sheridan

When
July 3, 8:42 PM MST
Where
Sheridan County, Selden
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -100.567

Hail, Graham

When
July 3, 9:24 PM MST
Where
Graham County, 4 mi W of Morland
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -100.150

Hail, Graham

When
July 3, 9:56 PM MST
Where
Graham County, 14 mi S of Hill City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -99.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406017, 5406018, 5406019, 5406020, 5406021.